Saturday, March 15, 2014

Let's Talk Tamoxifen!

Amid all of the humor and poking fun at breast cancer that I have thoroughly enjoyed, this is one aspect of the aftermath that I personally, don't find humorous at all. In fact, I often find myself between a rock and a hard place when it comes to the drug that is keeping me alive and free of future breast cancers. Between the side effects and the long list of pharmaceutical interactions, it's an ongoing balance of emotions based upon my daily physical wellness. No benedryl, no pineapple (which I just ate for breakfast this morning!) and no antidepressants. Seriously? Because that's exactly what one needs in this situation. I mean, as if I don't read labels enough, now I need to look at what foods, meds and herbs that contain estrogen.

And here's something that I know we can all relate to, those horrible commercials about meds that will help you sleep, lose weight, enhance your mood, etc. BUT, the 'Oh by the way' disclosures (insert your best commercial voice-over here) can really mess with your head... Tamoxifen may cause cancer of the uterus, strokes and blood clots in the lungs or legs. These conditions may be serious or fatal so be sure to seek immediate medical attention if you develop symptoms such as weakness on one side of the body, slurred speech, sudden vision changes, confusion, shortness of breath, chest pain or calf pain and swelling.

Really? First let me say that I have my dad's calves which have always been a little on the larger size. I also lose my breath walking up stairs and yes, my vision has definitely changed. As for the confusion, uh, helllooo, I had chemo! We're all confused now - but, that's a separate blog post. And as for the long list of side effects that have me searching the internet well into the night, I get it. Hot flashes - check. Weight gain - check (I like to call it the 'Tamoxifen 30!') Fatigue - check. Hair loss - check. Bone ache - check. Migraines - check.

But my point is this - many of us are taking this daily drug for at least 10 years, if not a lifetime, that may very well be a life-saver. So, there's got to be an emotional solution to my daily potion of life-saving medication. I've got to befriend my little white pills, be grateful that I even have the opportunity to take a substance that keeps me upright and above ground. So, gratitude it is.

I am truly grateful for my Tamoxifen, I am grateful that I can get up each and every day and function, I am grateful that my side effects are not debilitating, and I am grateful that I have other meds to counterbalance the extreme side effects when they hit me hard. Pure and simple, I am just so grateful.

So, in a word, 'thanks' Tamoxifen.


  1. Have you asked about possibly switching to a different medication? Though from what I hear Tamoxifen is meant to be one of the more reasonable. I've just started Arimidex - it's so new, I'm not even sure how to spell it! But like, I need to befriend this stuff and let it do its work. Good luck to you! ~Catherine

    1. They've already switched me from Aromasin to Tamoxifen & it is significantly better for me. Going in for more testing next month to see if they will keep me on Tamoxifen. Stay tuned. Hope you are doing well Catherine and befriending your meds. Not such an easy task I know. Best to you!